Alert archive / Missouri / River Flood Warnings in 2020
River Flood Warning 50, NWS Springfield, MO
NWS Springfield, MO issued this river flood warning at Mar 19, 2020, 11:04 AM CDT for Jasper County, Newton County, Missouri. It took effect at Mar 19, 2020, 11:54 AM CDT. It was in force for 49 hr.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2020, 11:04 AM CDT (16:04 UTC)
- In effect from
- Mar 19, 2020, 11:54 AM CDT
- Expired
- Mar 21, 2020, 1:00 PM CDT
- In force
- 49 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Jasper County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Shoal Creek (MO) near Joplin (JOPM7). The gauge peaked at 12.66 ft at Mar 19, 2020, 1:00 PM CDT.
- Action stage
- 7 ft
- Minor stage
- 11.5 ft
- Moderate stage
- 16 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07187000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at Mar 19, 6:09 AM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Mar 19, 6:09 AM CDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
609 AM CDT Thu Mar 19 2020
...12Z AVIATION UPDATE...
.SHORT TERM...(Today and tonight)
Issued at 244 AM CDT Thu Mar 19 2020
Showers and thunderstorms were moving into southeast Kansas and
southwest Missouri early this morning as deep southwest mid level
has developed across the central US ahead of a large storm system
out west. A 50kt 850mb llj was pumping an abundant amount of
moisture (PW values 1.5in) into the area. A subtle mesoscale
convective vortex (MCV) was located just north of Vinita, Oklahoma
and was moving east/northeast towards the area. This will
continue to enhance the cluster of showers and thunderstorms this
morning as it moves northeast through the area. Rain rates will be
rather efficient (1 inch+ per hour). Soils are already saturated
and with flash flood guidance values low, the flash flood threat
is elevated and will be closely monitored this morning. The Flash
Flood Watch will remain in effect today for locations generally
south of Highway 54.
A second area of showers and thunderstorms southwest of Oklahoma
city will also continue to move northeast and will likely make it
up into the area by mid morning. Instability continues to increase
across the area and with the strong low level jet, could see a
strong to severe storm with damaging winds and small hail this
morning, however widespread severe weather is not expected with
this early morning activity. Some locally dense fog has developed
across south central Missouri however with the rain moving in,
visibilities should improve.
As we get into the mid to late morning time frame and beyond...
the upper level low will continue to move slowly northeast through
Colorado with a 120kt 300mb jet nosing into Oklahoma. Therefore
plenty of lift will continue to approach the area. Surface low
pressure across western Kansas will continue to deepen with gusty
southerly winds developing. The coverage of showers and storms
will likely begin to decrease by late morning however as
instability increases, storms may begin to become surface based,
especially heading into the afternoon hours. RAP model soundings
for areas along and east of US highway 65 this afternoon have
between 1000-2000 j/kg of ML CAPE along with 50-60kts of effective
bulk shear and mid level lapse rates around 7C/km. Therefore
supercells with large hail (up to golf balls) and damaging winds
will be possible. While the flow above 1 km is fairly
unidirectional, surface winds will at least initially be southerly
before veering southwesterly by afternoon, therefore there will
be a risk for tornadoes with SRH's around 250m2s2. At this time,
high res models generally point to two areas of concern. One area
being across the Truman Lake region with late morning storms
possibly becoming strong to severe as they exit our area to the
north. The other area being east of US Highway 65 and south of
Interstate 44 (south central Missouri). This region will have the
highest instability and shear for supercells. Storms will likely
be exiting the area by late evening (roughly 8-10pm ish). We will
be releasing a special balloon sounding today to assess the
atmosphere. A few scattered showers/storms will also be possible
overnight however not expecting those to be severe at this time.
Non thunderstorm southwest winds will gust up to 45mph today,
especially west of Springfield. Conditions will become close to
Wind Advisory criteria, however confidence was not quite high
enough to issue at this time. Temps will jump into the 70s, even
without much sun given the warm air advection. If clouds clear
quicker then highs could be too cool.
.LONG TERM...(Friday through Wednesday)
Issued at 244 AM CDT Thu Mar 19 2020
The actual cold front will move through during the early morning
hours Friday with cold air advection and perhaps some showers
occuring Friday morning/afternoon. Temps will be about 30 degrees
cooler on Friday with most places in the 40s. High pressure will
move north of the area Friday night and Saturday with a temps
Saturday morning in the upper 20s.
A quick moving system approaches Sunday, brining the next chance
of precip. Another shortwave approaches by Tuesday with more
rainfall. Active weather pattern continues next week as temps warm
some each day...
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 552 AM CDT Thu Mar 19 2020
Unsettled first six hours of the TAF period with several rounds of
showers and storms moving through which will drop conditions to
IFR for brief times. Should see a improvement by 18z however
isolated to scattered storms will be possible this afternoon,
especially at BBG and SGF. Surface winds will become quite gusty
from late morning into the afternoon out of the southwest with
gusts over 30kts likely. Low level wind shear will be possible
overnight into early Friday morning ahead of a cold front that
will move through at the end of the TAF period.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through this evening for MOZ068>071-077>083-
088>098-101>106.
KS...Flash Flood Watch through this evening for KSZ097-101.
&&
SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...BurchfieldHazardous weather outlook, Mar 19, 4:29 AM CDT, 6 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 429 AM CDT Thu Mar 19 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200930- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 429 AM CDT Thu Mar 19 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Elevated flooding risk. Significant lightning risk. Limited non thunderstorm wind risk. Elevated fog risk. DISCUSSION... Showers and thunderstorms will continue to move through the area this morning. Frequent cloud to ground lightning, wind gusts up to 50 mph and small hail will be possible with the strongest storms. Heavy rainfall leading to flooding of creeks, streams and low water crossings will also be possible across the area as multiple rounds of rainfall occur this morning. Areas of fog will reduce visibilities to one mile at times across south central Missouri this morning. Strong to severe thunderstorms will then be possible from late morning into the afternoon and early evening. While the entire area has a chance for a severe storm, the highest chances look to occur east of Highway 65 and south of Interstate 44. Damaging winds, large hail to the size of golf balls and tornadoes will be possible in the strongest storms. The tornado threat is limited at this time and mainly confined to areas along and east of Highway 63 in the eastern Ozarks. Southerly winds will become gusty by late morning and afternoon with wind gusts of 35 to 45 mph possible, especially west of Highway 65. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a slight chance for more thunderstorms early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today for flooding and severe reports. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
In the hours before
Local storm report, Mar 19, 7:39 AM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 AM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM FLASH FLOOD 4 N EBENEZER 37.39N 93.31W
03/19/2020 GREENE MO DEPT OF HIGHWAYS
STATE HIGHWAY CC IS CLOSED DUE TO FLOODING.
&&
MBLocal storm report, Mar 19, 7:44 AM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 AM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM FLASH FLOOD 3 NNE REEDS 37.15N 94.16W
03/19/2020 JASPER MO DEPT OF HIGHWAYS
HIGHWAY 37 IS CLOSED AT THE LOW WATER
CROSSING AT THE SPRING RIVER DUE TO FLOODING
OVER THE ROADWAY.
&&
CKRLocal storm report, Mar 19, 8:50 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
850 AM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM FLASH FLOOD OZARK 37.02N 93.21W
03/19/2020 CHRISTIAN MO FIRE DEPT/RESCUE
FINLEY RIVER HAS FLOODED OUT OF ITS BANKS
INTO A PARK IN OZARK. FIRE HAS ALSO
RESPONDED TO ONE WATER RESCUE AS WELL.
&&Local storm report, Mar 19, 8:59 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
859 AM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 AM FLASH FLOOD 3 NNE GOODHOPE 36.95N 92.79W
03/19/2020 DOUGLAS MO AMATEUR RADIO
FLOODING REPORTED ON HIGHWAY K.
&&
SRLocal storm report, Mar 19, 9:19 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
919 AM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM FLASH FLOOD 5 SE STRAFFORD 37.22N 93.04W
03/19/2020 WEBSTER MO PUBLIC
HIGHWAY B FLOODED AT PANTHER CREEK.
&&
SRSpecial weather statement, Mar 19, 10:27 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Springfield MO
1027 AM CDT Thu Mar 19 2020
MOZ103-104-191615-
Taney MO-Stone MO-
1027 AM CDT Thu Mar 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR TANEY AND SOUTHEASTERN STONE
COUNTIES UNTIL 1115 AM CDT...
At 1026 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Indian Point to 6 miles southwest of Hollister
to near Roberson Hollow. Movement was east at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Branson... Lake Taneycomo...
Bull Shoals Lake... Table Rock State Park...
Table Rock Lake... Hollister...
Silver Dollar City... Forsyth...
Merriam Woods... Kissee Mills...
Reeds Spring... Rockaway Beach...
Bull Creek... Indian Point...
Branson West... Taneyville...
Table Rock... Kirbyville...
Blue Eye... Coney Island...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Table Rock Lake or Lake Taneycomo, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3654 9340 3675 9340 3680 9277 3650 9278
3650 9341
TIME...MOT...LOC 1526Z 250DEG 41KT 3664 9333 3657 9331 3651 9336
AngleThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 3:29 AM CDT | Special Weather Statement | SGF | Barton, Jasper, Newton | 61 min |
| Mar 19, 3:53 AM CDT | Flash Flood Warning | SGF | Barton, Jasper | 6 hr |
| Mar 19, 4:25 AM CDT | Special Weather Statement | SGF | Cedar, Dade, Jasper, Lawrence, Newton | 50 min |
| Mar 19, 4:43 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Lawrence | 47 min |
| Mar 19, 5:04 AM CDT | Special Weather Statement | SGF | Christian | 41 min |
| Mar 19, 5:11 AM CDT | Flash Flood Warning | SGF | Barry, Christian, Stone | 12 hr |
| Mar 19, 5:17 AM CDT | Special Weather Statement | SGF | Hickory, Polk | 43 min |
| Mar 19, 5:33 AM CDT | Flash Flood Warning | SGF | Barry, Christian, Lawrence, McDonald, Newton, Stone | 6 hr |
| Mar 19, 6:29 AM CDT | Flash Flood Warning | SGF | Greene, Webster, Wright | 6 hr |
| Mar 19, 7:45 AM CDT | River Flood Warning | SGF | Pulaski | 61 hr |
| Mar 19, 7:45 AM CDT | River Flood Warning | SGF | Phelps | 3 days |
| Mar 19, 8:12 AM CDT | Flash Flood Warning | SGF | Benton, Cedar, Dade, Dallas, Hickory, Lawrence and 2 more | 4 hr |
| Mar 19, 8:20 AM CDT | River Flood Warning | SGF | Cedar | 48 hr |
| Mar 19, 8:20 AM CDT | River Flood Warning | SGF | Jasper | 54 hr |
| Mar 19, 8:20 AM CDT | River Flood Warning | SGF | Jasper | 53 hr |
| Mar 19, 9:03 AM CDT | River Flood Warning | SGF | Stone | 54 hr |
| Mar 19, 9:56 AM CDT | Areal Flood Warning | SGF | Barton, Jasper | 6 hr |
| Mar 19, 10:26 AM CDT | Areal Flood Warning | SGF | Camden, Dallas, Dent, Laclede, Maries, Miller and 4 more | 10 hr |
| Mar 19, 10:27 AM CDT | Special Weather Statement | SGF | Taney | 48 min |
| Mar 19, 11:00 AM CDT | Flash Flood Warning | SGF | Barry, Christian, Douglas, Ozark, Stone, Taney | 6 hr |
| Mar 19, 11:24 AM CDT | Flash Flood Warning | SGF | Barry, Christian, Lawrence, McDonald, Newton, Stone | 6 hr |
| Mar 19, 11:32 AM CDT | Special Weather Statement | SGF | Taney | 43 min |
| Mar 19, 11:39 AM CDT | Areal Flood Warning | SGF | Benton, Cedar, Dade, Dallas, Hickory, Lawrence and 2 more | 6 hr |
| Mar 19, 11:50 AM CDT | Special Weather Statement | SGF | Douglas | 25 min |
| Mar 19, 12:18 PM CDT | Areal Flood Warning | SGF | Greene, Webster, Wright | 6 hr |
| Mar 19, 12:20 PM CDT | Special Weather Statement | SGF | Ozark | 40 min |
| Mar 19, 12:47 PM CDT | Special Weather Statement | SGF | Howell | 28 min |
| Mar 19, 1:10 PM CDT | Special Weather Statement | SGF | Shannon | 50 min |
| Mar 19, 1:54 PM CDT | Areal Flood Warning | SGF | Dent, Douglas, Howell, Shannon, Texas | 6 hr |
| Mar 19, 3:54 PM CDT | Areal Flood Warning | SGF | Barton, Jasper | 18 hr |
| Mar 19, 4:50 PM CDT | River Flood Warning | SGF | Pulaski | 22 hr |
| Mar 19, 4:59 PM CDT | Areal Flood Warning | SGF | Barry, Christian, Douglas, Ozark, Stone, Taney | 18 hr |
| Mar 19, 5:07 PM CDT | Areal Flood Warning | SGF | Barry, Christian, Stone | 18 hr |
| Mar 19, 5:16 PM CDT | Areal Flood Warning | SGF | Barry, Christian, Lawrence, McDonald, Newton | 17 hr |
| Mar 19, 6:12 PM CDT | Areal Flood Warning | SGF | Greene, Webster, Wright | 17 hr |
| Mar 19, 6:33 PM CDT | Areal Flood Warning | SGF | Cedar, Dade, Dallas, Hickory, Polk | 15 hr |
| Mar 19, 8:20 AM CDT | River Flood Warning | SGF | Cherokee | 43 hr |
Nearby
River Flood Warnings in Missouri, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.